Alert archive / Minnesota / River Flood Warnings in 2009
River Flood Warning 18, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 20, 2009, 10:14 PM CDT for Marshall County, Minnesota. It took effect at Mar 23, 2009, 4:59 AM CDT. It was in force for 10 days.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2009, 10:14 PM CDT (03:14 UTC)
- In effect from
- Mar 23, 2009, 4:59 AM CDT
- Expired
- Apr 2, 2009, 10:02 AM CDT
- In force
- 10 days
- Issued by
- NWS Grand Forks, ND
- Flood severity
- Minor
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Snake River (NW MN) at Alvarado (ALVM5).
- Action stage
- 105 ft
- Minor stage
- 106 ft
- Moderate stage
- 108 ft
- Major stage
- 110 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05086000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 2:29 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Mar 20, 2:29 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 229 PM CDT FRI MAR 20 2009 .SHORT TERM... QUITE A FEW FORECAST CHALLENGES IN THE SHORT TERM...AND MOST WILL HAVE AN EFFECT ON THE SNOW MELT. AS FOR A MODEL PREFERENCE...WILL TRY TO FOLLOW A UK/GFS/CANADIAN BLEND WHICH SEEMS TO BE IN FAIRLY GOOD AGREEMENT. TONIGHT...RAIN/SNOW EVENT IS PRETTY MUCH WINDING DOWN AS EXPECTED. THERE ARE STILL A FEW ECHOES OVER NORTHWEST MN...BUT NONE OF THIS HAS YET HIT AN OBSERVATION SITE...SO AM NOT SURE IT IS REACHING THE GROUND...BUT THERE COULD BE SOME SPRINKLES YET. CLEARING HAS WORKED THROUGH EASTERN ND AND IS NOW WORKING INTO OUR MN FA. THERE WAS EXTENSIVE FOG JUST ACROSS THE CANADIAN BORDER ALL DAY TODAY... AND IF THIS DOES NOT GO AWAY IT COULD BECOME A STRATUS DECK TONIGHT AND SHIFT SOUTH WITH THE LOW LEVEL FLOW. OTHERWISE...WITH THE HIGH SFC DEW POINTS AND A LITTLE MELTING...FOG COULD BECOME A PROBLEM ACROSS THE FA LATER TONIGHT TOO. WILL ADD SOME PATCHY FOG FOR NOW AND LET EVENING SHIFT MONITOR. WHETHER OR NOT FOG FORMS WILL PLAY HAVOC WITH THE LOW TEMP FORECAST TOO. WILL STICK WITH PREVIOUS FORECAST THINKING OF LOWS NOT FALLING OFF TOO FAR TONIGHT. SAT-MON...FOG FORMATION WOULD ALSO BE A HUGE FACTOR IN THE HIGH TEMP FORECAST FOR SAT. FAIRLY WEAK SFC FLOW AT LEAST IN THE MORNING WILL GIVE WAY TO EAST/SE FLOW BY AFTERNOON...NEITHER OF WHICH IS FAVORABLE FOR WARMING. 850MB TEMPS RISE AT LEAST 2C OVER THOSE FROM TODAY...BUT THINK THE EAST/SE FLOW WILL KEEP THE WARMER AIR ALOFT. WILL PROBABLY EXPECT THE FIRST ROUND OF ELEVATED CONVECTION SAT NIGHT/EARLY SUNDAY. AT THIS POINT...ONE PIECE OF THE LOW LEVEL JET FOCUSES INTO IOWA WITH ANOTHER PIECE INTO WESTERN ND. BEST 850MB WARM ADVECTION IS LOCATED OVER WESTERN ND WHERE SHOWALTER INDICES BECOME NEGATIVE TOO. WILL MAINTAIN A DRY FORECAST FOR NOW OVER OUR FA. LOW LEVEL JET (50+ KNOTS) MAINTAINS ITSELF THRU THE DAY SUN AND SUN NIGHT WITH THE INITIAL BATCH OF PCPN SHIFTING THRU OUR FA. THIS IS VERY SIMILAR IN THE GFS/UK/CANADIAN MODELS...WHILE THE NAM IS AT LEAST 6 HOURS SLOWER. AS THE COLORADO LOW STARTS TO TAKE SHAPE ON MON...THERE COULD BE A BREAK IN THE HEAVIER PCPN. WILL MAINTAIN HIGHER PCPN CHANCES BUT TAPER OFF AMOUNTS A BIT. WITH SFC LOW TRACK FROM NEAR KFSD AT 12Z TUE UP INTO NORTHWEST MN BY 12Z WED...12Z GFS WOULD GIVE THE MOST PCPN RIGHT ALONG THE VALLEY INTO THE KDVL REGION (BEHIND THE INVERTED TROUGH). WITH THIS LOW TRACK THE TEMP PROFILE WOULD STILL FAVOR THE PCPN TYPE AS ALL LIQUID THRU MON. .LONG TERM TUE-FRI... A SLOW MOVING STORM SYSTEM WILL PRODUCE SIGNIFICANT PRECIPITATION FOR THE REGION. IT APPEARS THAT THE HEAVIEST RAIN WILL FALL WEST OF THE RED RIVER VALLEY FROM NEAR VALLEY CITY TO GRAND FORKS TO HALLOCK AND POINTS WEST. ALL EXTENDED MODELS ARE IN VERY GOOD AGREEMENT... WITH WIDESPREAD 1 TO 2 INCH RAIN AMOUNTS WITH LOCALLY HIGHER AMOUNTS POSSIBLE. && .HYDROLOGY... SEE LATEST RIVER FORECAST PRODUCTS AND AHPS PAGE ON THE WEB FOR INFORMATION. AS MENTIONED ABOVE...INPUT INTO THURSDAY MODELS TO GET PRELIMINARY CRESTS WAS BASED ON STORM TOTAL QPF OF 1.0 TO 1.5 INCHES AREA WIDE AND AT THIS TIME THAT STILL SEEMS VERY REASONABLE WITH SOME LOCALLY HIGHER AMOUNTS LIKELY. WE WILL CONTINUE TO MONITOR THE RIVER LEVELS WITH RAPID RISES LIKELY THIS WEEKEND INTO NEXT WEEK WITH A MAJOR WARMUP AND HEAVY RAIN POSSIBLE EARLY NEXT WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/DK
Hazardous weather outlook, Mar 20, 7:11 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CDT FRI MAR 20 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 711 AM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SPOTTY LIGHT RAIN...FREEZING RAIN AND LIGHT SNOW WILL OCCUR MAINLY THIS MORNING OVER THE RED RIVER VALLEY INTO MINNESOTA. THE BEST CHANCE WILL BE FROM FAR SOUTHEAST NORTH DAKOTA EASTWARD TOWARD FERGUS FALLS AND WADENA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME RIVERS WILL BE IN FLOOD DURING THIS TIME AND RIVER INTERESTS SHOULD MONITOR CONDITIONS AND UPDATED RIVER STAGES AND FORECASTS FREQUENTLY. TURN AROUND DONT DROWN. NEVER DRIVE OVER FLOODED ROADWAYS. THE BIG STORY THIS PERIOD WILL BE SUNDAY NIGHT THROUGH TUESDAY WHEN A STORM SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY OVER THAT PERIOD. THE RAIN WILL CHANGE TO SNOW AND THEN END ON WEDNESDAY. LOW PRESSURE WILL DEVELOP OVER COLORADO AND KANSAS EARLY NEXT WEEK AND THEN MOVE INTO MINNESOTA BY TUESDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 10:14 PM CDT | River Flood Warning | FGF | Traill | 45 days |
| Mar 20, 10:14 PM CDT | River Flood Warning | FGF | Grand Forks | 55 days |
| Mar 20, 10:14 PM CDT | River Flood Warning | FGF | Grand Forks, Walsh | 59 days |
| Mar 20, 10:14 PM CDT | River Flood Warning | FGF | Cass, Richland | 57 days |
| Mar 21, 10:36 AM CDT | River Flood Warning | FGF | Cass, Ransom | 15 days |
| Mar 21, 10:36 AM CDT | River Flood Warning | FGF | Cass | 39 days |
| Mar 21, 3:07 PM CDT | Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 21 hr |
| Mar 20, 10:14 PM CDT | River Flood Warning | FGF | Polk | 34 days |
| Mar 20, 10:14 PM CDT | River Flood Warning | FGF | Kittson | 15 days |
| Mar 21, 4:07 AM CDT | Dense Fog Advisory | FGF | Becker, Grant, Hubbard, Otter Tail, Wadena | 7 hr |
| Mar 21, 2:49 PM CDT | Areal Flood Warning | FGF | Clay, Norman, Wilkin | 4 days |
Nearby
River Flood Warnings in Minnesota, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.